Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 46, NWS North Platte, NE

May 31, 2009Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 31, 2009, 8:56 PM CDT for Lincoln County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2009, 8:56 PM CDT (01:56 UTC)
Expired
May 31, 2009, 10:00 PM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 88 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2723 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 010156
SVRLBF
NEC111-010300-
/O.NEW.KLBF.SV.W.0046.090601T0156Z-090601T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
856 PM CDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF NORTH PLATTE...

* UNTIL 1000 PM CDT

* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HERSHEY...OR 8 MILES WEST OF NORTH PLATTE...
  AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH PLATTE AND 6 MILES NORTH OF LAKE MALONEY STATE RECREATION
  AREA BY 920 PM CDT...
  MAXWELL BY 955 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF ON OR NEAR LAKE MALONEY...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

VERY HEAVY RAIN AND HAIL WITH THIS STORM IS LIKELY TO CREATE SERIOUS 
PROBLEMS FOR MOTORISTS...ESPECIALLY ON INTERSTATE HIGHWAY 80.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

&&

LAT...LON 4129 10038 4102 10035 4102 10104 4120 10106
TIME...MOT...LOC 0155Z 264DEG 18KT 4112 10093

$$

SPRINGER
1 follow-up statement
000 
WWUS53 KLBF 010234
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
934 PM CDT SUN MAY 31 2009

NEC111-010300-
/O.CON.KLBF.SV.W.0046.000000T0000Z-090601T0300Z/
LINCOLN NE-
934 PM CDT SUN MAY 31 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL LINCOLN COUNTY...

AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES SOUTH OF HERSHEY...OR 11 MILES
WEST OF NORTH PLATTE...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERSHEY BY 945 PM CDT...
  NORTH PLATTE BY 1000 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF ON OR NEAR LAKE MALONEY...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

&&

LAT...LON 4129 10038 4102 10035 4102 10104 4120 10106
TIME...MOT...LOC 0234Z 223DEG 13KT 4108 10096

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:20 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, May 31, 3:20 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT SUN MAY 31 2009

.SYNOPSIS...
AT THE SURFACE LOW PRESSURE OVER EASTERN NORTH DAKOTA WITH
TRAILING COLD FRONT INTO NORTHWEST SOUTH DAKOTA TROUGH AXIS INTO
THE NEBRASKA PANHANDLE. STATIONARY BOUNDARY OVER CENTRAL NEBRASKA.

H5 LOW SPINNING OVER FOUR CORNERS AS SEEN IN WATER VAPOR UNDER H5
RIDGE OVER WESTERN CONUS.

&&

.DISCUSSION...
MODELS IN FAIR AGREEMENT IN NEAR TERM NAM WRF HAD BEST HANDLE ON
PRECIPITATION ALONG THE SOUTH DAKOTA NEBRASKA BORDER THIS MORNING
AND WILL TREND PRECIPITATION FORECAST TOWARDS THAT MODEL. OUTFLOW
BOUNDARY FROM CELL IN SOUTH DAKOTA HAS CELLS GOING UP OVER CHERRY
COUNTY. MAIN FOCUS WILL BE NORTHERN NEBRASKA AND THEN THE NEBRASKA
PANHANDLE EARLY ON. FOCUS WILL SHIFT ALONG THE TROUGH AXIS THROUGH
THE LATE EVENING. SB CAPES AROUND 800-1000 J/KG CELL IN SOUTH
DAKOTA HAS A HISTORY OF LARGE HAIL. BULK SHEAR A LITTLE LACKING
FOR SUSTAINED SUPER CELLS. FRONT TO DROP SOUTH AFTER MIDNIGHT WITH
NORTH CENTRAL BECOMING FOCUS. UPPER LOW WILL BRING MOISTURE
STREAMING INTO THE FORECAST AREA OVERNIGHT WITH POOLING ALONG THE
FRONT. PWS APPROACHING 120 PERCENT OF NORMAL. SLOW STORM MOTION
ALONG THE FRONT WILL MAKE MODERATE TO HEAVY RAIN FALL AMOUNTS
POSSIBLE. WITH ENERGY MOVING OUT OF FOUR CORNERS FRONTAL BOUNDARY
WILL BECOME FOCUS FOR THUNDERSTORMS AGAIN ON MONDAY WITH FOCUS
SHIFTING TOWARDS SOUTHERN NEBRASKA THROUGH THE AFTERNOON. NAM AND
GFS DIFFER SOMEWHAT WITH ORIENTATION OF FRONT AND HAVE USED A
BLEND. TEMPERATURES TO THE NORTH OF THE FRONT EXPECTED IN THE LOW
70S WITH MID AND UPPER 70S SOUTH. FRONTAL BOUNDARY WILL ENHANCE
CHANCES FOR ISOLATED TORNADOES. LARGE HAIL SHOULD REMAIN MAIN
THREAT. UPPER LOW WILL KEEP RAINSHOWERS AND ISOLATED THUNDERSTORMS
IN THE FORECAST THROUGH TUESDAY NIGHT. HAVE LOWERED TEMPERATURES
TUESDAY WITH CONTINUING RAINSHOWERS. SLIGHT REBOUND WEDNESDAY AND
THURSDAY UNDER SURFACE HIGH PRESSURE WITH SLIGHT CHANCES RETAINED
THURSDAY NIGHT WITH FROPA. BOUNDARY PLACEMENT DIFFERS AMONGST
EXTENDED MODELS FOR THE WEEKEND AND HAVE LEFT THE FORECAST DRY FOR
NOW.

&&

.AVIATION...
SURFACE TROUGH IS MOVING SE ACROSS THE WESTERN PLAINS THIS AFTN. AS
IT PUSHES ACROSS THE TAF SITES...THIS EVENING/OVERNIGHT...ISOLD TO
SCT THUNDERSTORMS WILL BE POSSIBLE. CONFIDENCE HIGH ENOUGH TO TEMPO
TSRA FOR KVTN. FURTHER S FOR KLBF...MOISTURE IS LIMITED AND LOWER
CONFIDENCE...ESPECIALLY IN TIMING. HAVE MENTIONED CB WITH NO TEMPO
OF TSRA YET FOR KLBF...AND WILL MONITOR DEVELOPMENT OF TSRA TO THE
NORTH AND WEST. ATTM THINK ACTIVITY WILL REMAIN VFR WITH ONLY A
BRIEF/IN ANY/MVFR CONDITIONS EXPECTED WITH THE ISOLD ACTIVITY. ALSO
WILL WATCH WINDS SHIFT TO THE NW ON THE BACKSIDE OF THE TROUGH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...POWER
AVIATION...MASEK
Hazardous weather outlook, May 31, 3:09 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT SUN MAY 31 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-012015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
309 PM CDT SUN MAY 31 2009 /209 PM MDT SUN MAY 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SURFACE TROUGH OF LOW PRESSURE WILL ACT AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS EVENING...AND WILL MOVE ACROSS THE
OUTLOOK AREA FROM NORTHWEST TO SOUTHEAST.

THERE IS A SLIGHT RISK FOR ISOLATED SEVERE STORMS...GENERALLY
NORTH OF A LINE FROM OGALLALA IN KEITH COUNTY THROUGH MASON CITY
IN CUSTER COUNTY. A FEW STORMS MAY BECOME SEVERE AND CONTAIN HAIL
ONE INCH OR GREATER IN DIAMETER WITH DAMAGING WINDS AS WELL. THE
SEVERE THREAT SHOULD DIMINISH SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY...A SURFACE FRONT WILL BECOME POSITIONED NEAR THE
NEBRASKA AND KANSAS BORDER. MOISTURE AND INSTABILITY WILL
INCREASE NORTH OF THE FRONT ACROSS SOUTHERN NEBRASKA. A FEW
STORMS MAY BECOME SEVERE...MAINLY SOUTH OF HIGHWAYS 2 AND 91. THE
THUNDERSTORMS WILL ALSO BE SLOW MOVING WITH HEAVY RAINFALL AN
ADDITIONAL THREAT.

THE FRONT WILL PUSH WELL SOUTH OF THE AREA TUESDAY...WITH THE
NEXT CHANCE FOR ORGANIZED STORMS THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
NORTH OF A LINE OGALLALA IN KEITH COUNTY THROUGH MASON CITY IN
CUSTER COUNTY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, May 31, 5:14 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
514 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             7 SE GORDON             42.73N 102.11W
05/31/2009  E0.50 INCH       SHERIDAN           NE   PUBLIC

            PUBLIC REPORTED HAIL LASTED FOR FIVE MINUTES.

&&

SJACOBS
Local storm report, May 31, 5:54 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
554 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             9 N BROWNLEE            42.42N 100.62W
05/31/2009  E0.25 INCH       CHERRY             NE   PUBLIC

            PEA SIZE HAIL FOR ABOUT 15 MINUTES ACCOMPANIED BY HEAVY
            RAIN.

&&

MASEK
Local storm report, May 31, 8:10 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
810 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             1 SE HERSHEY            41.15N 100.99W
05/31/2009  E0.50 INCH       LINCOLN            NE   PUBLIC

            PUBLIC REPORTED HEAVY RAIN WITH HAIL AT OBSERVATION.

&&

SJACOBS
Local storm report, May 31, 8:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
819 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             3 SE HERSHEY            41.13N 100.96W
05/31/2009  E0.50 INCH       LINCOLN            NE   PUBLIC

            PUBLIC REPORTED HEAVY RAIN WITH A FEW MARBLE SIZED HAIL
            STONES.

&&

SJACOBS
Local storm report, May 31, 8:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
828 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             3 SE HERSHEY            41.13N 100.96W
05/31/2009  E1.00 INCH       LINCOLN            NE   PUBLIC

            PUBLIC REPORTED QUARTER SIZED HAIL NEAR INTERSTATE 80.

&&

SJACOBS
Local storm report, May 31, 8:42 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
842 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             8 W NORTH PLATTE        41.13N 100.93W
05/31/2009  E1.00 INCH       LINCOLN            NE   BROADCAST MEDIA

            MEDIA REPORTS QUARTER SIZE HAIL WITH HEAVY RAIN OVER THE
            INTERSTATE.

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:01 PM CDTSevere Thunderstorm WarningLBFLincoln59 min
May 31, 8:42 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup48 min
May 31, 9:01 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup25 min
May 31, 9:22 PM CDTAreal Flood WarningLBFLincoln83 min
May 31, 9:54 PM CDTSevere Thunderstorm WarningLBFLincoln35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.